Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 3, NWS Pocatello, ID

July 15, 20089 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 15, 2008, 3:53 AM MDT for 9 counties in Idaho. It took effect at Jul 15, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2008, 3:53 AM MDT (09:53 UTC)
In effect from
Jul 15, 2008, 12:00 PM MDT
Expired
Jul 15, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 77 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5413 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 150953
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
353 AM MDT TUE JUL 15 2008

IDZ409-410-412-477-152300-
/O.UPG.KPIH.FW.A.0003.080715T1800Z-080716T0300Z/
/O.NEW.KPIH.FW.W.0003.080715T1800Z-080716T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
353 AM MDT TUE JUL 15 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR IDAHO ZONES 409...410...412 AND 477 FOR GUSTY WINDS 
AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING.

WINDS GUSTS OF 25 TO 35 MPH ARE EXPECTED LATE THIS AFTERNOON AHEAD
OF A COLD FRONT. THESE WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITIES AND CRITICAL FUEL LEVELS TO PRODUCE DANGEROUS FIRE
WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPIH 152048
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
248 PM MDT TUE JUL 15 2008

IDZ409-410-412-477-160300-
/O.CON.KPIH.FW.W.0003.000000T0000Z-080716T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
248 PM MDT TUE JUL 15 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

WINDS GUSTS OF 20 TO 35 MPH ARE EXPECTED LATE THIS EVENING
THROUGH 9 PM. THESE WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITIES AND CRITICAL FUEL LEVELS TO PRODUCE DANGEROUS FIRE
WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPIH 160246
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
846 PM MDT TUE JUL 15 2008


IDZ409-410-412-477-160400-
/O.EXP.KPIH.FW.W.0003.000000T0000Z-080716T0300Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
846 PM MDT TUE JUL 15 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

ALTHOUGH WINDS REMAIN GUSTY THIS EVENING ACROSS PORTIONS OF THE
WARNED AREA...HUMIDITIES HAVE RISEN ABOVE CRITICAL THRESHOLDS.
THEREFORE THE RED FLAG WARNING FOR SOUTHEAST IDAHO ZONES 409...
410...412...AND 477 WILL BE ALLOWED TO EXPIRE AT 9 PM MDT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 15, 3:15 AM MDT, 38 minutes earlier.

Area forecast discussion, Jul 15, 3:15 AM MDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT TUE JUL 15 2008

.DISCUSSION...MORNING SATELLITE SHOWS MOISTURE IN THE FORM OF
CLOUDS PUSHING ACROSS IDAHO AND MUCH OF THE NORTHERN
ROCKIES...WITH DECREASING CLOUDS ONCE YOU HEAD INTO THE GREAT
BASIN. THE NEXT 48 HOURS WILL BE A LITTLE MORE ACTIVE ACROSS THE
FCST AREA. NO SHOWERS/TSTORMS OCCURRING WITH SO FAR THIS
MORNING...BUT EXPECT BY AFTN ISOLATED CONVECTION ACROSS THE HIGHER
TERRAIN. THE MOST LIKELY LOCATION FOR DEVELOPMENT WILL BE OVER THE
EASTERN AND NORTHERN MTNS. PW VALUES ARE NOT REALLY HIGH SO NOT
EXPECTING LOCALIZED VERY HEAVY RAIN...BUT SOME BRIEF DOWNPOURS
WITH LOW AMTS OF RAINFALL POSSIBLE. BIGGEST THREAT WOULD BE GUSTY
DOWNBURST WINDS. AT THIS TIME...SEVERE WEATHER THREAT IS SLIM TO
NONE. WINDS WILL PICK UP BY AFTN ACROSS THE AREA WITH 10 TO 20 KT
SUSTAINED ACROSS THE AREA WITH SOME GUSTS IN EXCESS OF 25 KTS. THE
LAKE WIND ADVISORY FOR AMERICAN FALL RES WILL BE CONTINUES FOR
THIS AFTN AND EVENING. THERE ARE SOME FIRE WEATHER CONCERNS IN
TERMS OF LOW RH VALUES AND GUSTY WINDS (SEE FIRE WEATHER
DISCUSSION BELOW). WE SHOULD SEE MOST OF THE TSTORM ACTIVITY DIE
DOWN AFTER SUNSET ALTHOUGH A FEW LINGERING OVERNIGHT STORMS CANNOT
BE RULED OUT. WEDNESDAY WILL LIKELY BEAR SIMILAR CONDITIONS TO
TODAY. MORE ISOLATED TSTORMS ARE EXPECTED IN THE MTNS ESPECIALLY
CLOSER TO THE DIVIDE. PARAMETERS WOULD INDICATE BETTER STORM
ORGANIZATION WITH STORMS ALONG THE MT BORDER AND NEAR YELLOWSTONE
AND THE POTENTIAL FOR STRONGER STORMS IN THIS AREA. SPC DAY 2
OUTLOOK INDICATES 5 PERCENT PROBABILITIES CLOSE TO THAT AREA...SO
STORM POTENTIAL WILL NEED TO BE MONITORED. THE THREAT WOULD AGAIN
BE MORE FOR DOWNBURST WINDS AND LOCALIZED DOWNPOURS. WOULD ALSO
EXPECT IT TO BE AROUND 3 TO 5 DEGREES COOLER WITH UPPER SYSTEM
PASSING THROUGH ON WED. AS FAR AS WINDS...SHOULD BE STRONG ENOUGH
FOR ANOTHER LAKE WIND ADV AND POSSIBLE FIRE WEATHER HIGHLIGHTS
WHEN COMBINED WITH RH VALUES. UPPER SYSTEM WILL CONTINUE TO PUSH
EAST WED NIGHT WITH TRAILING WEAK ENERGY MOVE ACROSS ON THURSDAY.
FCST CALLS FOR MORE ISOLATED TSTORMS ACROSS THE NORTHERN AND
EASTERN MTNS THURS AFTN.

FOR THE REST OF THE FORECAST...GFS AND ECMWF ARE NOT IN ANY REAL
AGREEMENT. THE GFS STILL WANTS TO BRING A SYSTEM ACROSS THE
NORTHERN ROCKIES THEN BUILD A RIDGE ALONG THE WEST COAST. THE
ECMWF KEEPS THE UPPER SYSTEM WELL NORTH INTO CANADA ALLOWING A
RIDGE TO BUILD INTO THE GREAT BASIN. THE RIDGE THEN GETS SHUNTED
EAST OPENING THE DOOR FOR SOME MONSOON MOISTURE AND TSTORMS. KEPT
WITH PREVIOUS FORECAST OF A SLOW WARMUP AND VERY ISOLATED TSTORMS
AS NO TREND TOWARD ONE SOLUTION OR THE OTHER HAS SURFACED.  KEYES

&&

.AVIATION...EXPECT BETTER CHANCES FOR ISOLATED THUNDERSTORMS THIS
AFTERNOON AS THE RIDGE SLIDES OFF TO THE EAST AND SOME MONSOONAL
MOISTURE MOVES IN FROM THE SOUTHWEST. ALTHOUGH STILL NOT CONFIDENT
ENOUGH TO MENTION IN ANY OF THE TAF SITES.  WINDS ARE EXPECTED TO BE
NOTICEABLY STRONGER...ESPECIALLY LATER THIS AFTERNOON AND EARLY THIS
EVENING.

&&

.FIRE WEATHER...A STRONG SOUTHWEST FLOW ALOFT WILL SET UP TODAY
ALLOWING WINDS TO INCREASE. THERE CONTINUES TO BE SOME UNCERTAINTY
IN JUST HOW STRONG WIND GUSTS WILL BE THIS AFTERNOON. RED FLAG
CRITERIA IN THE SNAKE PLAIN IS 30MPH...FORECAST IS LEANING TOWARDS
25MPH. HOWEVER...SINCE THIS IS WITHIN THE MARGIN OF ERROR...WILL
UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR FIRE
WEATHER ZONES 409/410/412 AND 477 FOR HIGH WIND GUSTS AND LOW
RELATIVE HUMIDITY. SOUTHWEST FLOW WILL ALSO ALLOW MONSOONAL MOISTURE
INTO THE REGION WITH ISOLATED MOUNTAIN THUNDERSTORMS IN THE
AFTERNOON AND EVENING.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
IDZ409-410-412-477.

LAKE WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR IDZ021.

&&

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.